Texas, 2009

Lightning Strike in Texas, May 27, 2009

May 27, 2009 · NWS HGX · 1 event in 1 county or zone

A lightning strike damaged a home in El Campo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A lightning strike damaged a home in El Campo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 27, 11:51 AM CST, 9 minutes earlier.

Area forecast discussion, May 27, 11:51 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1251 PM CDT WED MAY 27 2009

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
THE MCS OFF THE COAST WAS PUSHING INTO THE OPEN WATERS OF THE GULF
OF MEXICO. WILL KEEP A MENTION OF THUNDER FROM THE SYSTEM IN THE
KGLS AND KLBX TERMINALS THROUGH 21Z AND 20Z RESPECTIVELY.
OTHERWISE...THE LATEST 4KM WRF AND THE LATEST NAM KEEP CHANCES FOR
SHOWERS OR THUNDERSTORMS IN PLACE FROM ABOUT 21Z THROUGH ABOUT 02Z
FOR MOST LOCATIONS. THE AIRMASS DOES LOOK TO BE WORKED OVER BUT
THE SKIES MAY CLEAR OUT ENOUGH FOR SOME CONVECTION TO REGENERATE.
THE ONLY OTHER CONCERN WAS FOG POSSIBILITIES...SOME OF THE
GUIDANCE WAS HINTING AT FOG JUST INLAND OF THE COAST LATE
TONIGHT AND EARLY THURSDAY MORNING AROUND SUNRISE.

ALL IN ALL...THE CONFIDENCE LEVEL FOR ADDITIONAL THUNDERSTORM
DEVELOPMENT THIS AFTERNOON IS MODERATE AT BEST. THERE IS AN
OUTSIDE CHANCE THUNDERSTORMS WILL DEVELOP ALONG THE FRONT AS IT
PUSHES ACROSS THE AREA LATE TONIGHT OR EARLY THURSDAY MORNING. THE
MODELS WERE NOT ENTHUSIASTIC IN THAT ASSESSMENT AND KEPT PRECIP
OUT OF THE AVIATION FORECAST AFTER THE EARLY EVENING PERIOD.

40

&&

.PREV DISCUSSION... /ISSUED 925 AM CDT WED MAY 27 2009/

DISCUSSION...
READJUSTED THE FCST TO FOCUS POPS FURTHER SOUTH. STORMS NOW
FOCUSING ON OUTFLOW FROM LAST NIGHTS STORMS AS WELL AS
LANDBREEZE/SEABREEZE CONVERGENT ZONE NEAR MATAGORDA BAY.
EXTENSIVE DEBRIS BLOW OFF SHOULD LIMIT HEATING DOWNSTREAM FOR A
COUPLE HOURS BUT MAY SEE SOME ADDITIONAL DEVELOPMENT ALONG THE
I-10 CORRIDOR SWD LATER THIS MORNING. SOUNDING PARAMETERS (AND
ONGOING RADAR) TRENDS SHOW THE POSSIBILITY OF A FEW STRONG TO
SEVERE STORMS. TRAINING LOCALLY HEAVY RAINS ALSO A POSSIBILITY.
APPEARS THE 4KM WRF HAS A GOOD HANDLE ON THE SITUATION. WILL WATCH
TRENDS NEXT COUPLE HOURS...BUT MAY NEED TO DO AN UPDATE TO REDUCE
POPS AREAWIDE DURING THE AFTN WITH IT SHOWING THE BULK OF THE
ACTIVITY CLUSTERING UP OFFSHORE DURING THAT TIME PERIOD. 47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      87  67  86  63  90 /  40  10  20  10  10
HOUSTON (IAH)              88  69  87  64  90 /  60  20  20  10  10
GALVESTON (GLS)            84  72  84  71  87 /  60  20  20  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...47
AVIATION/MARINE...40
Hazardous weather outlook, May 27, 8:37 AM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
937 AM CDT WED MAY 27 2009

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-281445-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
937 AM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

...LOCALLY HEAVY RAIN AND ISOLATED SEVERE STORMS POSSIBLE ACROSS
SOUTHERN PORTIONS OF SOUTHEAST TEXAS...

.DAY ONE...TODAY AND TONIGHT

AN OUTFLOW BOUNDARY FROM STORMS IN NORTH TEXAS LAST NIGHT WILL BE
THE FOCUS FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORM
DEVELOPMENT TODAY FOR LOCATIONS GENERALLY SOUTH OF INTERSTATE 10. ISOLATED
SEVERE STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. OVERALL STORM
COVERAGE SHOULD BE MORE ISOLATED NORTH OF INTERSTATE 10. LOCALIZED
RAINFALL AMOUNTS UP TO 3 INCHES ARE POSSIBLE SOUTH OF INTERSTATE
10 WITH AMOUNTS OF 4 TO 8 INCHES POSSIBLE ACROSS SOUTHERN
JACKSON...MATAGORDA AND JACKSON COUNTIES WHERE TRAINING RAINS ARE
MOST FAVORABLE. MARINERS SHOULD BE PREPARED FOR STRONG STORMS AS
WELL. WINDS AND SEAS WILL BE HIGHER IN AND NEAR STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR SOUTHERN PARTS OF OF
SOUTHEAST TEXAS TODAY.

In the hours before

Special weather statement, May 27, 10:14 AM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1114 AM CDT WED MAY 27 2009

TXZ200-210>214-226-227-235>238-271800-
LIBERTY-COLORADO-AUSTIN-WALLER-HARRIS-CHAMBERS-WHARTON-FORT BEND-
JACKSON-MATAGORDA-BRAZORIA-GALVESTON-
INCLUDING THE CITIES OF...LIBERTY...CLEVELAND...DAYTON...
COLUMBUS...EAGLE LAKE...WEIMAR...SEALY...BELLVILLE...HEMPSTEAD...
PRAIRIE VIEW...BROOKSHIRE...HOUSTON...PASADENA...KATY...TOMBALL...
HUMBLE...WINNIE...MONT BELVIEU...ANAHUAC...EL CAMPO...WHARTON...
PIERCE...SUGAR LAND...MISSOURI CITY...RICHMOND...ROSENBERG...
EDNA...BAY CITY...PALACIOS...PEARLAND...LAKE JACKSON...ALVIN...
ANGLETON...FREEPORT...LEAGUE CITY...TEXAS CITY...FRIENDSWOOD...
GALVESTON
1114 AM CDT WED MAY 27 2009

...DANGEROUS LIGHTNING LIKELY THROUGH NOON...

DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY FROM A
THUNDERSTORM COMPLEX CENTERED OFF THE COAST BETWEEN MATAGORDA AND
FREEPORT. THE LIGHTNING IS POSSIBLY MAINLY SOUTH OF A LINE FROM
DOWNTOWN HOUSTON TO EL CAMPO. BY NOON THE STORM IS EXPECTED TO
WELL OFFSHORE. SCATTERED SHOWERS AND THUNDERSTORMS WILL THEN BE
POSSIBLE THROUGH 1 PM.

TO PROTECT YOURSELF FROM THE DANGERS OF LIGHTNING...STAY INDOORS
OR INSIDE A NON CONVERTIBLE VEHICLE.
Local storm report, May 27, 11:40 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1240 PM CDT WED MAY 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     MARINE TSTM WIND 65 SE MATAGORDA         27.92N 95.35W
05/27/2009  M60 MPH          GMZ370             XX   BUOY

            37G52KT AT BUOY 42019. STRONGEST PART OF STORM PASSED
            ABOUT 10 MILES EAST OF THE BUOY.

&&

47

The radar

The Houston radar (KHGX), 121 km away, was scanning. The volume nearest the first event began at 18:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wharton

When
May 27, 12:00 PM CST
Where
Wharton County, 0.46 mi W of El Campo
Property damage
$15,000
Reported by
Newspaper
Coordinates
29.199, -96.288

A lightning strike produced significant damage to a home in El Campo. The lightning struck a tree in the backayrd and traveled along the ground to the home. The sheetrock was destroyed along two interior walls of the home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166914.